Eating Overrides Beneficial Effects of Medication

///Eating Overrides Beneficial Effects of Medication
Login Register
Eating Overrides Beneficial Effects of Medication 2015-09-16T20:13:25+00:00

The Forums Forums Medication Concerta Eating Overrides Beneficial Effects of Medication

Free medication video
Viewing 0 posts
Viewing 3 posts - 1 through 3 (of 3 total)
  • Author
    Posts
  • #127429
    Avatar
    honda
    Member
    Post count: 15

    I am presently taking concerta for my ADD. It works great until I have something to eat. After eating I feel very dopey, and foggy minded, and have to lie down until it passes. Usually for a couple of hours. After that I no longer feel that same alertness. I also took Dexedrine for a short period of time with the same side effect, but to a lesser degree. My doctor will not prescribe me Dexedrine.

    I have always had this problem, whether I eat a little or a lot. Whether I take medication or I don’t, or even the type of food I eat. If I don’t eat anything until supper I am wide awake, and alert for the rest of the day.

    When taking concerta I don’t get as hungry as I usually do, so I can go for a longer period of time without eating, but once I eat I am overwhelmed with this dopey, foggy feeling.

    My doctor gave me a full physical checkup, and couldn’t find anything wrong. As far as I know I am in good health. He said it is natural to feel sleepy after eating. Maybe so, but why does it effect me so strongly that it overrides the beneficial effects of concerta?

    Would like to know if anyone else has this problem, and if there is a way to correct it? I am open to any ideas, advice or suggestions.

    REPORT ABUSE
    #127460
    Avatar
    Patte Rosebank
    Participant
    Post count: 1517

    @Honda, have you considered seeing an endocrinologist? You could have some sort of metabolic or hormonal issue.

    I had symptoms like you describe, but long before I knew I had ADHD.

    In my case, I was developing Type-2 Diabetes, and the drowsiness after eating was because my body was no longer properly breaking down the increased blood-glucose that happens when we eat.

    Your symptoms could be a sign of pre-diabetes. Going too long without eating, makes blood-glucose go quite low. Then, when you eat something, blood-glucose suddenly soars, which makes you feel drowsy. In my case, I’d eat something, then quickly fall asleep on the couch for a couple of hours.

    After my Diabetes diagnosis, I learned that it isn’t just about keeping blood-glucose low; it’s about keeping it in a fairly steady range, by advance-planning and scheduling of meals & snacks. (Not easy for an ADDer to do.)

    There’s a specific test for Glucose Tolerance. After your fasting blood-glucose is checked, you’re given a very sugary solution to drink. After a while, they check your blood-glucose again, at intervals, to see how well your body has processed the sugar.

    If this test shows that you have trouble keeping your blood-glucose steady, you can talk with the endocrinologist about ways to even it out.

    What do you think?

    REPORT ABUSE
    #127469
    Avatar
    honda
    Member
    Post count: 15

    I complained about this problem when I was young guy, and the diabetic test results came back negative. I have also been tested a number of times since. Is it possible that I may have some sort of a short term blood glucose problem even though I don’t have diabetes?

    I haven’t noticed any other symptoms or deterioration in my health. After I sleep I feel much better, and have more energy.

    I have noticed that others who don’t have diabetes also feel drowsy after eating. Perhaps not to the degree I do, but it is still there. It seems that some people experience this problem, and others do not. Why this happens to some and not to others is a good question. Could it be genetic or due to something else? My wife never feels sleepy after eating, neither do any of my children.

    Perhaps like you said it is some other kind of metabolic hormonal issue. Next time I see my doctor I will ask him to refer me to an endocrinologist for a Glucose Tolerance test. Even if it isn’t diabetes he might be able to determine another cause.

    Thanks for responding to my questions.

    REPORT ABUSE
Viewing 3 posts - 1 through 3 (of 3 total)

You must be logged in to reply to this topic.